Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Hierarchical zonotopal spaces
HTML articles powered by AMS MathViewer

by Olga Holtz, Amos Ron and Zhiqiang Xu PDF
Trans. Amer. Math. Soc. 364 (2012), 745-766 Request permission


Zonotopal algebra interweaves algebraic, geometric and combinatorial properties of a given linear map $X$. Of basic significance in this theory is the fact that the algebraic structures are derived from the geometry (via a nonlinear procedure known as “the least map”), and that the statistics of the algebraic structures (e.g., the Hilbert series of various polynomial ideals) are combinatorial, i.e., computable using a simple discrete algorithm known as “the valuation function”. On the other hand, the theory is somewhat rigid since it deals, for the given $X$, with exactly two pairs, each of which consists of a nested sequence of three ideals: an external ideal (the smallest), a central ideal (the middle), and an internal ideal (the largest).

In this paper we show that the fundamental principles of zonotopal algebra as described in the previous paragraph extend far beyond the setup of external, central and internal ideals by building a whole hierarchy of new combinatorially defined zonotopal spaces.

Similar Articles
Additional Information
  • Olga Holtz
  • Affiliation: Department of Mathematics, University of California-Berkeley, Berkeley, California 94720 – and – Institut für Mathematik, Technische Universität Berlin, Berlin, Germany
  • MR Author ID: 609277
  • Email:
  • Amos Ron
  • Affiliation: Department of Mathematics and Computer Sciences, University of Wisconsin-Madison, Madison, Wisconsin 53706
  • Email:
  • Zhiqiang Xu
  • Affiliation: LSEC, Academy of Mathematics and Systems Sciences, Chinese Academy of Sciences, Beijing, 100190, People’s Republic of China
  • Email:
  • Received by editor(s): October 28, 2009
  • Received by editor(s) in revised form: February 11, 2010
  • Published electronically: September 8, 2011
  • Additional Notes: The work of the first author was supported by the Sofja Kovalevskaja Research Prize of Alexander von Humboldt Foundation and by the National Science Foundation under agreement DMS-0635607 and was performed in part at the Institute for Advanced Study, Princeton
    The work of the second author was supported by the National Science Foundation under grants DMS-0602837 and DMS-0914986, and by the National Institute of General Medical Sciences under Grant NIH-1-R01-GM072000-01
    The work of the third author was supported in part by NSFC grant 10871196 and was performed in part at Technische Universität Berlin
  • © Copyright 2011 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 364 (2012), 745-766
  • MSC (2010): Primary 13F20, 13A02, 16W50, 16W60, 47F05, 47L20, 05B20, 05B35, 05B45, 05C50, 52B05, 52B12, 52B20, 52C07, 52C35, 41A15, 41A63
  • DOI:
  • MathSciNet review: 2846351